Iowa, 2003

High Wind in Iowa, November 12, 2003

November 12, 2003 · NWS DMX · 45 events in 45 counties and zones

An intensifying low pressure system moved southeast across southern Minnesota into the lower Great Lakes. As the storm passed Iowa, strong subsidence took place.

Where it happened

Every event with a place to put it; 45 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$2.6 million
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An intensifying low pressure system moved southeast across southern Minnesota into the lower Great Lakes. As the storm passed Iowa, strong subsidence took place. A tropospheric fold reached below 700 mb in the wake of the storm, enhancing the wind. Strong winds were sustained above 40 MPH for several hours over much of the state for a period of a few hours. Several locations reported gusts of 50 to over 60 MPH. Trees were damaged over a large part of the state as well. Some of the higher winds reported were 64 MPH at Glidden in Carroll County as well as at Rockwell City in Calhoun County. Winds at the WFO in Johnston gusted to 63 MPH. Sixty two MPH winds were reported at Farnhamville in Calhoun County as well as in Prairie City in Jasper County. There were too many locations to list here with winds of 58 to 61 MPH. Significant damage occurred in West Des Moines. Two full roofs and one partial roof off commercial buildings in the Valley Junction district of West Des Moines. Property damage estimated at up to $250,000. Numerous reports of power lines down, tree damage and power outages (at least 9000 customers without power in Des Moines. Johnston, a suburb of Des Moines also lost power). Overall, MidAmerica Energy reported that at one point they had 20,000 customers without electricity. Two reports of semi-trucks overturned, but unsure if these are weather related. In north central Iowa, a semi-tractortrailer was overturned near the town of Thornton. The driver received minor injuries and was taken to hospital, treated, and released. In Polk County, a 74 year old Des Moines woman was injured when the wind pulled her out of her house as she was exiting. She suffered shoulder and leg injuries. They were minor and she was treated and released.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 12, 2:45 AM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Nov 12, 2:45 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 AM CST WED NOV 12 2003

.DISCUSSION...
SHORT TERM CONCERNS CONTINUE TO BE WIND POTENTIAL DURING THE DAY
TODAY AND ALSO HOURLY TEMPERATURE TRENDS. IN THE MEDIUM TERM...
MODELS CONTINUE TO SLOW THE EARLY WEEKEND SYSTEM A BIT WITH PCPN
POTENTIAL PROBLEMATIC. OVERALL MADE ONLY SLIGHT TEMPERATURE
ADJUSTMENTS MOST PERIODS. DID WARM THINGS A BIT MORE LATE THIS
WEEKEND AS A SOUTHWESTERLY UPPER FLOW CONTINUES AFTER THE WEAKENING
UPPER LOW PASSES THE AREA SATURDAY. FOR TODAY ALL PARAMETERS STILL
CONTINUE TO SUGGEST THE POTENTIAL FOR A HIGH END WIND ADVSRY EVENT.
OVERALL MODELS ARE A BIT QUICKER WITH THE PROGRESSION OF THE SFC LOW
AND PERIOD OF MAX WINDS WHEN COMPARED TO MODELS LAST NIGHT. ADVSRY
TIME PERIOD FROM 9 AM TO 6 PM STILL LOOKS GOOD WITH MAX WINDS
GENERALLY FROM 11 AM TO 4 PM. WILL CONTINUE TO FORECAST MAX WIND
GUSTS NEAR 50 MPH. MODELS CONTINUE TO SUGGEST POTENTIAL FOR VERY
LIGHT PCPN OVER THE NORTH TODAY. WITH THE EXPECTED TIMING OF THE
PCPN AND SPEED OF THE COLD AIR ADVECTION...LOOKS LIKE MOST OF THE
ACTIVITY IF IT OCCURS WOULD BE IN THE FORM OF VERY LIGHT SNOW OR
FLURRIES OVER THE FAR NORTH AND A VERY LIGHT RAIN OR SNOW EVENT A
BIT FURTHER SOUTH WITH A CHANGE OVER TO ALL FLURRIES LATE IN THE
DAY. WILL NOT ADD ANY QPF TO GRIDS AS I THINK MOST AREAS THAT GET
ANY PCPN IF IT OCCURS WOULD BE A TRACE EVENT. HOURLY TEMPERATURE
GRIDS QUITE DIFFICULT TODAY. UNSURE IF WE WILL SEE AN AFTERNOON
TEMPERATURE REBOUND AS THE ETA SUGGESTS. WILL FIGURE RISING TEMPS
OVER THE SE THIS MORNING WITH A MIDDAY MAX THEN SLOWLY FALLING
THROUGH THE AFTERNOON. OVER THE NW...WILL GO WITH AN EARLY MORNING
MAX AND STEADY TO SLOWLY FALLING TEMPS THROUGH THE DAY. MOS TEMPS
TONIGHT AND THURS STILL IN LINE WITH PREVIOUS FORECAST AND SEE
LITTLE REASON TO DEVIATE. STILL BELIEVE THICKER CLOUDS WILL BE A
LITTLE SLOWER TO SPREAD ACROSS THE AREA THURSDAY NIGHT RESULTING IN
THE POTENTIAL FOR MINS TO BE BELOW GUIDANCE. WILL SHADE A COUPLE
DEGREES ON THE COLD SIDE. IT NOW APPEARS THE BEST PCPN POTENTIAL
WITH THE UPPER LOW LIFTING ACROSS THE REGION EARLY THIS WEEKEND WILL
COME FRIDAY NIGHT AND SATURDAY. HAVE EXTENDED THE LOW CHANCE POPS
THRU MIDDAY SATURDAY. AS THE UPPER LOW PASSES TO OUR EAST...THE
ASSOCIATED WEAK FRONT OR SFC TROUGH NEVER MAKES IT THROUGH THE STATE
WITH LOW LEVEL SOUTH FLOW PERSISTING INTO MONDAY AS A RESULT OF
FALLING SFC PRESSURE OVER THE NW PLAINS. AS A RESULT...INCREASED MAX
TEMPS ON SUNDAY WITH ALL LONGER RANGE MODELS SUPPORTING A PERSISTENT
SW UPPER FLOW.

&&

.DMX...WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR WEDNESDAY IAZ004>007-015>017-023>028-033>039-
044>050-057>062-070>075-081>086-092>097.

&&

JAW/OU
Hazardous weather outlook, Nov 12, 5:45 AM CST, 3 hours 15 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST TO NORTHWEST WINDS WILL DEVELOP ACROSS CENTRAL IOWA THIS
MORNING AND PERSIST THROUGH THE AFTERNOON HOURS. THE STRONGEST WINDS
WILL OCCUR FROM LATE MORNING THROUGH MID AFTERNOON WHEN NORTHWEST
WINDS WILL BE SUSTAINED FROM 30 TO 35 MPH WITH GUSTS AROUND 50 MPH.
THE WINDS WILL BEGIN TO SLOWLY DIMINISH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

JAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

45 high wind. Local standard time, as filed.

High Wind, Adair

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Adair forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

High Wind, Adams

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Adams forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

High Wind, Audubon

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Audubon forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

High Wind, Black Hawk

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Black Hawk forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

High Wind, Boone

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Boone forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

High Wind, Bremer

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Bremer forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

High Wind, Butler

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Butler forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

High Wind, Calhoun

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Calhoun forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

High Wind, Carroll

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Carroll forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

High Wind, Cass

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Cass forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

High Wind, Cerro Gordo

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Cerro Gordo forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$150,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

High Wind, Clarke

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Clarke forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

High Wind, Crawford

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Crawford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

High Wind, Dallas

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Dallas forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

High Wind, Emmet

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Emmet forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

High Wind, Franklin

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Franklin forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

High Wind, Greene

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Greene forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

High Wind, Grundy

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Grundy forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

High Wind, Guthrie

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Guthrie forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

High Wind, Hancock

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Hancock forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

High Wind, Hardin

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Hardin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

High Wind, Humboldt

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Humboldt forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

High Wind, Jasper

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Jasper forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

High Wind, Kossuth

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Kossuth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

High Wind, Lucas

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Lucas forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

High Wind, Madison

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

High Wind, Mahaska

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Mahaska forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

High Wind, Marion

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Marion forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

High Wind, Marshall

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Marshall forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

High Wind, Monroe

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Monroe forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

High Wind, Palo Alto

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Palo Alto forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

High Wind, Pocahontas

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Pocahontas forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

High Wind, Polk

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Polk forecast zone
Measured
50 kt (58 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$300,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

High Wind, Poweshiek

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Poweshiek forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

High Wind, Sac

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Sac forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

High Wind, Story

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Story forecast zone
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

High Wind, Tama

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Tama forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

High Wind, Union

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

High Wind, Wapello

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Wapello forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

High Wind, Warren

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

High Wind, Webster

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Webster forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

High Wind, Winnebago

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Winnebago forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

High Wind, Worth

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Worth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

High Wind, Wright

When
November 12, 9:00 AM CST to 5:00 PM CST
Where
Wright forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372075, 5372076, 5372077, 5372078, 5372079, 5372080, 5372081, 5372155, 5372343, 5372344, 5372345, 5372346, 5372347, 5372419, 5372420, 5372421, 5372422, 5372423, 5372424, 5372425, 5372426, 5372427, 5372428, 5372429, 5372430, 5372431, 5372432, 5372433, 5372434, 5372435, 5372436, 5372437, 5372438, 5372439, 5372440, 5372441, 5372442, 5372443, 5372444, 5372445, and more.